Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Mathematics

formerly Central European Journal of Mathematics

Editor-in-Chief: Gianazza, Ugo / Vespri, Vincenzo

1 Issue per year

IMPACT FACTOR 2017: 0.831
5-year IMPACT FACTOR: 0.836

CiteScore 2017: 0.68

SCImago Journal Rank (SJR) 2017: 0.450
Source Normalized Impact per Paper (SNIP) 2017: 0.829

Mathematical Citation Quotient (MCQ) 2017: 0.32

ICV 2017: 161.82

Open Access
See all formats and pricing
More options …
Volume 13, Issue 1


Volume 13 (2015)

All about the ⊥ with its applications in the linear statistical models

Augustyn Markiewicz
  • Department of Mathematical and Statistical Methods, Pozna´n University of Life Sciences, Wojska Polskiego 28, PL-60637 Poznan, Poland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Simo Puntanen
Published Online: 2014-10-09 | DOI: https://doi.org/10.1515/math-2015-0005


For an n x m real matrix A the matrix A is defined as a matrix spanning the orthocomplement of the column space of A, when the orthogonality is defined with respect to the standard inner product ⟨x, y⟩ = x'y. In this paper we collect together various properties of the ⊥ operation and its applications in linear statistical models. Results covering the more general inner products are also considered. We also provide a rather extensive list of references

Keywords : Best linear unbiased estimator; Column space; Generalized inverse; Linear statistical model; Orthocomplement; Orthogonal projector


  • [1] Baksalary J.K., An elementary development of the equation characterizing best linear unbiased estimators, Linear Algebra Appl., 2004, 388, 3-6Google Scholar

  • [2] Baksalary J.K., Mathew T., Linear sufficiency and completeness in an incorrectly specified general Gauss-Markov model, Sankhy¯a A, 1986, 48, 169-180Google Scholar

  • [3] Baksalary J.K., Mathew T., Rank invariance criterion and its application to the unified theory of least squares, Linear Algebra Appl., 1990, 127, 393-401CrossrefGoogle Scholar

  • [4] Baksalary J.K., Puntanen S., Styan G.P.H., A property of the dispersion matrix of the best linear unbiased estimator in the general Gauss-Markov model, Sankhy¯a A, 1990, 52, 279-296Google Scholar

  • [5] Baksalary J.K., Rao C.R., Markiewicz A., A study of the influence of the “natural restrictions” on estimation problems in the singular Gauss-Markov model, J. Statist. Plann. Inference, 1992, 31, 335-351CrossrefGoogle Scholar

  • [6] Baksalary O.M., Trenkler G., A projector oriented approach to the best linear unbiased estimator, Statist. Papers, 2009, 50, 721-733CrossrefGoogle Scholar

  • [7] Baksalary O.M., Trenkler G., Between OLSE and BLUE, Aust. N. Z. J. Stat., 2011, 53, 289-303Google Scholar

  • [8] Baksalary O.M., Trenkler G., Rank formulae from the perspective of orthogonal projectors, Linear Multilinear Algebra, 2011, 59, 607-625Google Scholar

  • [9] Baksalary O.M., Trenkler G., Liski E.P., Let us do the twist again. Statist. Papers, 2013, 54, 1109-1119CrossrefGoogle Scholar

  • [10] Ben-Israel A., Greville T.N.E., Generalized inverses: theory and applications, 2nd Ed., Springer, New York, 2003Google Scholar

  • [11] Ben-Israel A., The Moore of the Moore-Penrose inverse, Electron. J. Linear Algebra, 9, 150-157, 2002Google Scholar

  • [12] Bhimasankaram P., Sengupta D., The linear zero functions approach to linear models, Sankhy¯a B, 1996, 58, 338-351Google Scholar

  • [13] Christensen R., Plane answers to complex questions: the theory of linear models, 4th Ed. Springer, New York, 2011Google Scholar

  • [14] Davidson R., MacKinnon J.G., Econometric theory and methods, Oxford University Press, New York, 2004Google Scholar

  • [15] Frisch R., Waugh F.V., Partial time regressions as compared with individual trends, Econometrica, 1933, 1, 387-401CrossrefGoogle Scholar

  • [16] Groß J., The general Gauss-Markov model with possibly singular dispersion matrix, Statist. Papers, 2004, 45, 311-336CrossrefGoogle Scholar

  • [17] Groß J., Puntanen S., Estimation under a general partitioned linear model, Linear Algebra Appl., 2000, 321, 131-144Google Scholar

  • [18] Groß J., Puntanen S., Extensions of the Frisch-Waugh-Lovell Theorem, Discuss. Math. Probab. Stat., 2005, 25, 39-49Google Scholar

  • [19] Harville D.A., Matrix algebra from a statistician’s perspective, Springer, New York, 1997Google Scholar

  • [20] Haslett S.J., Puntanen S., Equality of BLUEs or BLUPs under two linear models using stochastic restrictions, Statist. Papers, 2010, 51, 465-475CrossrefGoogle Scholar

  • [21] Hauke J., Markiewicz A., Puntanen S., Comparing the BLUEs under two linear models, Comm. Statist. Theory Methods, 2012, 41, 2405-2418CrossrefGoogle Scholar

  • [22] Herr D.G., On the history of the use of geometry in the general linear model, Amer. Statist., 1980, 34, 43-47Google Scholar

  • [23] Isotalo J., Puntanen S., Linear prediction sufficiency for new observations in the general Gauss-Markov model, Comm. Statist. Theory Methods, 2006, 35, 1011-1023CrossrefGoogle Scholar

  • [24] Isotalo J., Puntanen S., Styan G.P.H., A useful matrix decomposition and its statistical applications in linear regression, Comm. Statist. Theory Methods, 2008, 37, 1436-1457CrossrefGoogle Scholar

  • [25] Kala R., Projectors and linear estimation in general linear models, Comm. Statist. Theory Methods, 1981, 10, 849-873CrossrefGoogle Scholar

  • [26] Khatri C.G., A note on a MANOVA model applied to problems in growth curves, Ann. Inst. Statist. Math., 1966, 18, 75-86CrossrefGoogle Scholar

  • [27] Kruskal W., When are Gauss-Markov and least squares estimators identical? A coordinate-free approach, Ann. Math. Statist., 1968, 39, 70-75CrossrefGoogle Scholar

  • [28] LaMotte L.R., A direct derivation of the REML likelihood function, Statist. Papers, 2007, 48, 321-327CrossrefGoogle Scholar

  • [29] Lovell M.C., Seasonal adjustment of economic time series and multiple regression analysis, J. Amer. Statist. Assoc., 1963, 58, 993-1010CrossrefGoogle Scholar

  • [30] Lovell M.C., A simple proof of the FWL Theorem, J. Econ. Educ., 2008, 39, 88-91CrossrefGoogle Scholar

  • [31] Margolis M.S., Perpendicular projections and elementary statistics, Amer. Statist., 1979, 33, 131-135Google Scholar

  • [32] Markiewicz A., On dependence structures preserving optimality, Statist. Probab. Lett., 2001, 53, 415-419CrossrefGoogle Scholar

  • [33] Markiewicz A., Puntanen S., Styan G.P.H., A note on the interpretation of the equality of OLSE and BLUE, Pakistan J. Statist., 2010, 26, 127-134Google Scholar

  • [34] Marsaglia G., Styan G.P.H., Equalities and inequalities for ranks of matrices, Linear Multilinear Algebra, 1974, 2, 269-292Google Scholar

  • [35] Mitra S.K., Moore B.J., Gauss-Markov estimation with an incorrect dispersion matrix, Sankhy¯a A, 1973, 35, 139-152Google Scholar

  • [36] Mitra S.K., Rao C.R., Projections under seminorms and generalized Moore-Penrose inverses, Linear Algebra Appl., 1974, 9, 155-167CrossrefGoogle Scholar

  • [37] Puntanen S., Styan G.P.H., The equality of the ordinary least squares estimator and the best linear unbiased estimator (with discussion), Amer. Statist., 1989, 43, 151-161 [Commented by O. Kempthorne on pp. 161-162 and by S.R. Searle on pp. 162-163, Reply by the authors on p. 164]Google Scholar

  • [38] Puntanen S., Styan G.P.H., Reply [to R. Christensen (1990), R.W. Farebrother (1990), and D.A. Harville (1990)] (Letter to the Editor), Amer. Statist., 1990, 44, 192-193Google Scholar

  • [39] Puntanen S., Styan G.P.H., Isotalo J., Matrix tricks for linear statistical models: our personal top twenty, Springer, Heidelberg, 2011Google Scholar

  • [40] Rao C.R., Least squares theory using an estimated dispersion matrix and its application to measurement of signals. In: Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability: Berkeley, California, 1965/1966, vol. 1, L.M. Le Cam and J. Neyman, eds., University of California Press, Berkeley, 355-372, 1967Google Scholar

  • [41] Rao C.R., A note on a previous lemma in the theory of least squares and some further results, Sankhy¯a A, 1968, 30, 259-266Google Scholar

  • [42] Rao C.R., Unified theory of linear estimation, Sankhy¯a A 1971, 33, 371-394. [Corrigendum (1972), 34, p. 194 and p. 477]Google Scholar

  • [43] Rao C.R., Linear statistical inference and its applications, 2nd Ed., Wiley, New York, 1973Google Scholar

  • [44] Rao C.R., Representations of best linear unbiased estimators in the Gauss-Markoff model with a singular dispersion matrix, J. Multivariate Anal., 1973, 3, 276-292CrossrefGoogle Scholar

  • [45] Rao C.R., Projectors, generalized inverses and the BLUE’s, J. R. Stat. Soc. Ser. B Stat. Methodol., 1974, 336, 442-448Google Scholar

  • [46] Rao C.R., Mitra S.K., Generalized nverse of matrices and its applications, Wiley, New York, 1971Google Scholar

  • [47] Rao C.R., Rao M.B., Matrix algebra and its applications to statistics and econometrics, World Scientific, River Edge, NJ, 1998Google Scholar

  • [48] Searle S.R., Casella G., McCulloch C.E., Variance components, Wiley, New York, 1992Google Scholar

  • [49] Seber G.A.F., The linear hypothesis: a general theory, 2nd Ed., Griffin, London, 1980Google Scholar

  • [50] Seber G.A.F., Lee A.J., Linear regression analysis, 2nd Ed. Wiley, New York, 2003Google Scholar

  • [51] Sengupta D., Jammalamadaka S.R., Linear models: an integrated approach, World Scientific, River Edge, NJ., 2003Google Scholar

  • [52] Tian Y., On equalities for BLUEs under misspecified Gauss-Markov models, Acta Math. Sin. (Engl. Ser.), 2009, 25, 1907-1920CrossrefGoogle Scholar

  • [53] Tian Y., Beisiegel, M., Dagenais E., Haines C., On the natural restrictions in the singular Gauss-Markov model, Statist. Papers, 2008, 49, 553-564CrossrefGoogle Scholar

  • [54] Tian Y., Takane Y., Some properties of projectors associated with the WLSE under a general linear model. J. Multivariate Anal., 2008, 99, 1070-1082CrossrefGoogle Scholar

  • [55] Tian Y., Takane Y., On V -orthogonal projectors associated with a semi-norm, Ann. Inst. Statist. Math., 2009, 61, 517-530 CrossrefGoogle Scholar

  • [56] Trenkler G., On the singularity of the sample covariance matrix, J. Stat. Comput. Simul., 1995, 52, 172-173CrossrefGoogle Scholar

  • [57] Watson G.S., Serial correlation in regression analysis, I, Biometrika, 1955, 42, 327-341CrossrefGoogle Scholar

  • [58] Zyskind G., On canonical forms, non-negative covariance matrices and best and simple least squares linear estimators in linear models, Ann. Math. Statist., 1967, 38, 1092-1109CrossrefGoogle Scholar

  • [59] Zyskind G., Martin F.B., On best linear estimation and general Gauss-Markov theorem in linear models with arbitrary nonnegative covariance structure, SIAM J. Appl. Math., 1969, 17, 1190-1202 Google Scholar

About the article

Received: 2013-12-13

Accepted: 2014-04-14

Published Online: 2014-10-09

Published in Print: 2015-01-01

Citation Information: Open Mathematics, Volume 13, Issue 1, ISSN (Online) 2391-5455, DOI: https://doi.org/10.1515/math-2015-0005.

Export Citation

© 2015 Augustyn Markiewicz, Simo Puntanen. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Yongge Tian and Bo Jiang
Journal of the Korean Statistical Society, 2017, Volume 46, Number 2, Page 182

Comments (0)

Please log in or register to comment.
Log in